Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 5, 2014Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2014, 4:56 PM MST for Pima County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2014, 4:56 PM MST (23:56 UTC)
Expired
Jul 5, 2014, 5:45 PM MST
In force
49 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:35 PM MSTTSTM WND GST 601 N Tucson, AZTRAINED SPOTTER REPORTED 60 MPH MEASURED WIND GUST AT THE TUCSON MALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS55 KTWC 052356
SVRTWC
AZC019-060045-
/O.NEW.KTWC.SV.W.0007.140705T2356Z-140706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 545 PM MST

* AT 446 PM MST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60  
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING ACROSS THE   
  EAST SIDE OF THE CITY OF TUCSON ...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SABINO CANYON...DAVIS-MONTHAN AIR FORCE BASE...TUCSON INTERNATIONAL
  AIRPORT...SOUTH TUCSON...SAN XAVIER MISSION AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3239 11061 3201 11079 3208 11103 3244 11088
TIME...MOT...LOC 2355Z 105DEG 6KT 3232 11077 3209 11085

$$

GL
1 follow-up statement
089 
WWUS55 KTWC 060015
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST SAT JUL 5 2014

AZC019-060045-
/O.CON.KTWC.SV.W.0007.000000T0000Z-140706T0045Z/
PIMA AZ-
515 PM MST SAT JUL 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 511 PM MST...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SABINO
CANYON TO TUCSON INTERNATIONAL AIRPORT...OR ALONG A LINE EXTENDING
FROM 9 MILES SOUTHEAST OF ORO VALLEY TO 9 MILES SOUTH OF 
TUCSON...MOVING WEST AT 5 MPH. THESE STORMS ARE ALSO PRODUCING 
EXCESSIVE RAINFALL WITH FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3239 11061 3201 11079 3208 11103 3244 11088
TIME...MOT...LOC 0015Z 105DEG 6KT 3234 11085 3211 11093

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:26 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 2:26 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST SAT JUL 5 2014

.SYNOPSIS...A CHANCE OF THUNDERSTORMS OVER THE WEEKEND. A WEAK
DISTURBANCE IS EXPECTED TO HELP ENHANCE THUNDERSTORMS MONDAY AND
TUESDAY BEFORE SOME DRYING LEADS TO A DOWNWARD TREND THE SECOND HALF
OF NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP MAINLY
IN THE MOUNTAINS THIS AFTERNOON WITH THE AID OF DAYTIME HEATING AND
A WEAK IMPULSE MOVING NORTH OUT OF SONORA MEXICO. THE AIR MASS
REMAINED VERY MOIST AND THE STEERING FLOW WAS LIGHT AND VARIABLE
SO THE MAIN CONCERN THROUGH THIS EVENING WILL BE LOCALLY HEAVY
RAINFALL. CANNOT RULE OUT SOME STRONG WINDS WITH THE HEAVIER
DOWNPOURS. THE ACTIVITY SHOULD PRETTY MUCH DIMINISH AFTER SUNDOWN
AND AS THE IMPULSE MOVES OVER CENTRAL ARIZONA. SIMILAR COVERAGE
EXPECTED TOMORROW...BUT THE MEDIUM RANGE MODELS CONTINUED TO
ADVERTISE A STRONG IMPULSE ROTATING THROUGH SOUTHEAST ARIZONA ON
MONDAY. THIS FEATURE COULD RESULT IN MORE ORGANIZED THUNDERSTORM
ACTIVITY MONDAY AFTERNOON AND EVENING...WITH LINGERING AREAS OF RAIN
MONDAY NIGHT. THAT SAID...WILL KEEP THE TREND OF INCREASING POP
VALUES FOR MONDAY COMPARED TO TODAY AND SUNDAY. THEREAFTER...THE
LARGE SCALE PATTERN BECOMES LESS FAVORABLE FOR A DECENT COVERAGE IN
STORMS AS THE IMPULSE ROTATES OVER SOUTHERN ARIZONA AND TAKES A TURN
TOWARD THE NORTH THROUGH SOUTHEAST CALIFORNIA. BY NEXT WEEKEND
THOUGH...MODELS HINT AT THE FLOW PATTERN BECOMING MORE FAVORABLE FOR
WIDESPREAD THUNDERSTORM ACTIVITY STARTING SATURDAY INTO THE
FOLLOWING WEEK.

&&

.AVIATION...VALID THROUGH 07/00Z.  SCATTERED THUNDERSTORMS THRU
06/04Z WITH FOCUS OVER THE MOUNTAINS AND WESTERN PIMA COUNTY.  DUE
TO LIGHT WINDS ALOFT SLOW AND ERRATIC STORM MOTION EXCEPT WHERE
DRIVEN BY STRONG OUTFLOWS.  OTHERWISE FEW-SCT080 SCT-BKN120.  WIDELY
SCT THUNDERSTORMS REDEVELOPING AFT 06/19Z...AGAIN MAINLY OVER
MOUNTAINS.  WINDS VARIABLE TO 10 KTS EXCEPT VCNTY THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS INTO THIS EVENING.  WITH
SLOW MOVEMENT...THE STORMS ARE CAPABLE OF HEAVY RAINFALL.  EXPECTING
SOME WIDELY SCATTERED STORMS AGAIN SUNDAY...PRIMARILY OVER THE
MOUNTAINS.  MONDAY AND TUESDAY EXPECT AN INCREASE IN THE AMOUNT OF
CONVECTION ACROSS THE AREA...THEN CHANCES DIMINISHING SOME WEDNESDAY
ONWARD.  HUMIDITY LEVELS WILL REMAIN HIGH THROUGH WEDNESDAY THEN
DIMINISH A BIT THEREAFTER.  WINDS THROUGH NEXT WEEK WILL BE
GENERALLY LESS THAN 15 MPH WITH THE EXCEPTION OF STRONG GUSTY
OUTFLOW WINDS UNDER AND AROUND ANY THUNDERSTORMS.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 5, 3:55 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST SAT JUL 5 2014

AZZ503-504-507-513-514-052330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
355 PM MST SAT JUL 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 344 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF BENSON...OR 25 MILES EAST OF
GREEN VALLEY.  THIS STORM WAS NEARLY STATIONARY WITH A STRONG
OUTFLOW MOVING TOWARD THE TUCSON AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS THE
METRO AREA. HEAVY RAIN AND SMALL HAIL IS POSSIBLE SOUTH AND EAST OF
VAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON...VAIL...RITA RANCH...
SAGUARO NATIONAL PARK EAST...DAVIS-MONTHAN AIR FORCE BASE...TUCSON
INTERNATIONAL AIRPORT...SAN XAVIER MISSION...SOUTH TUCSON...SEVEN
FALLS...SABINO CANYON AND CATALINA FOOTHILLS.

LAT...LON 3185 11071 3193 11116 3243 11086 3213 11047
      3213 11045 3185 11047
TIME...MOT...LOC 2254Z 180DEG 0KT 3198 11062

CERNIGLIA
Local storm report, Jul 5, 4:40 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
440 PM MST SAT JUL 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND GST     2 ENE DAVIS-MONTHAN AIR 32.19N 110.85W
07/05/2014  M58 MPH          PIMA               AZ   TRAINED SPOTTER

            MEASURED WIND GUST

&&

EVENT NUMBER TWC1400022

FRENCH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:11 PM MSTSpecial Weather StatementTWCCochise49 min
Jul 4, 5:41 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 5, 11:53 AM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 5, 3:55 PM MSTSpecial Weather StatementTWC35 min
Jul 5, 4:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 5, 4:38 PM MSTFlash Flood WarningTWCPima82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.